Hypothermia Associated With Antipsychotic Drug Use: A Clinical Case Series and Review of Current Literature


    loading  Checking for direct PDF access through Ovid

Abstract

Hypothermia as an adverse reaction of antipsychotic drug use represents a potentially life-threatening complication. However, the mechanisms by which antipsychotic drugs alter thermoregulatory processes in the human body are far from being fully understood. Here we present a case series of 5 patients developing severe hypothermia after administration of olanzapine and benperidol. Controlled by a network of neural structures, body temperature is physiologically regulated in far more narrow boundaries than are other vital functions, and its homeostasis is critical for survival. The preoptic region in the ventral hypothalamus is assumed to act as a coordinating center that is endowed with thermosensory units that constantly compare actual body temperature with target values and initiate regulatory and compensatory mechanisms in case of mismatch. Hypothermia risk seems to increase in the first days after initiation of antipsychotic drug therapy or increases in the daily dose. Schizophrenic patients bear a higher risk than nonschizophrenic patients treated with antipsychotic drugs (such as patients with dementia or depression). Antipsychotic drugs with strong 5-HT2 antagonism seem to be more frequently associated with hypothermia. These cases demonstrate the clinical relevance of hypothermia as an adverse reaction to antipsychotic treatment and the importance of careful monitoring of body temperature.

    loading  Loading Related Articles